Alert archive / North Carolina / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Raleigh, NC

February 21, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Feb 21, 2021, 4:24 PM EST for Sampson County, North Carolina. It was in force for 53 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2021, 4:24 PM EST (21:24 UTC)
Expired
Feb 23, 2021, 9:00 PM EST
In force
53 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 89 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS42 KRAH 212124
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
424 PM EST Sun Feb 21 2021

NCC163-221515-
/O.NEW.KRAH.FA.W.0002.210221T2124Z-210222T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
424 PM EST Sun Feb 21 2021

The National Weather Service in Raleigh has issued a

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 1015 AM EST Monday.

* At 424 PM EST, Gauge reports indicated the Black River at Tomahawk 
  and Six Runs Creek at US 241 remain in flood.

Some locations that will experience flooding include...
  Clinton, Garland, and Ivanhoe.

Flooding is occurring along the Black River and Six Runs Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3459 7828 3465 7828 3494 7851 3497 7840
      3499 7836 3490 7833 3490 7826 3499 7828
      3500 7819 3489 7817 3479 7828 3467 7820
      3464 7822 3459 7823 3457 7823 3458 7827

$$

77
2 follow-up statements
814 
WGUS42 KRAH 221350
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
850 AM EST Mon Feb 22 2021

NCC163-240200-
/O.EXT.KRAH.FA.W.0002.000000T0000Z-210224T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
850 AM EST Mon Feb 22 2021

The National Weather Service in Raleigh has extended the

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 900 PM EST Tuesday.

* At 850 AM EST, Gauge reports indicated the Black River at Tomahawk 
  remains in flood.

Some locations that will experience flooding include...
  Garland and Ivanhoe.

LAT...LON 3459 7828 3465 7828 3494 7851 3490 7833
      3490 7826 3489 7817 3479 7828 3467 7820
      3464 7822 3459 7823 3458 7823 3457 7823
      3458 7826 3458 7827

$$

Green
225 
WGUS82 KRAH 240156
FLSRAH

Flood Statement
National Weather Service Raleigh NC
856 PM EST Tue Feb 23 2021

NCC163-240206-
/O.EXP.KRAH.FA.W.0002.000000T0000Z-210224T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
856 PM EST Tue Feb 23 2021

...FLOOD WARNING WILL EXPIRE AT 9 PM EST THIS EVENING FOR 
SOUTHEASTERN SAMPSON COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat at this time. Please continue to heed remaining road closures.

LAT...LON 3459 7828 3465 7828 3494 7851 3490 7833
      3490 7826 3489 7817 3479 7828 3467 7820
      3464 7822 3459 7823 3458 7823 3457 7823
      3458 7826 3458 7827

$$

JJT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Feb 21, 3:52 PM EST, 32 minutes earlier.

Area forecast discussion, Feb 21, 3:52 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
352 PM EST Sun Feb 21 2021

.SYNOPSIS...
Cold high pressure will shift offshore this evening. An upper level
trough and associated weak surface cold front will cross the region
from west to east Monday. Milder Pacific high pressure will then build
in from the west, resulting in warmer weather Tuesday through Thursday.
A cold front will move south through the area Thursday night, bringing
cooler temperatures for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Sunday...

...A very low probability (5 percent) of a slick spot or two
round daybreak in the far NW part of the Triad region...

...Otherwise lows tonight will occur early... with rising
temperatures expected late tonight through daybreak as cloudiness
and a SSW breeze yields to milder and damp weather Monday.

Surface ridging will hold on long enough for nearly calm conditions
and mostly clear skies through the evening. This will allow for
excellent radiational cooling into the upper 20s to mid 30s NE to SW
across our region within a couple of hours either side of midnight.
Then, the approaching trough and weak cold front to our west will
begin to have some influence on the region.

Expect increasing cloudiness from the west, first in the west late
evening, then elsewhere in the early morning hours. In addition to
the increase in cloudiness overnight, the surface winds are also
expected to help mix out any residual surface cold air as they
become 5-12 mph between 09z and 12z. This is important to the
forecast as lows tonight will occur before the clouds increase and
the southerly flow develops. Lows of 28-33 are expected, but the
temperatures are forecast to rise into the mid 30s by 12z.

There is a slight chance of light rain (15-20 percent) near daybreak
in the NW/W fringes of the Triad (Davidson/Forsyth/NW Guilford
Counties). As it appears now, there is a 5 percent probabilty or
very low risk of an isolated slick spot or two in these areas around
daybreak. This would be due to the possibility that any trace of
light rain or sprinkles could still fall on a lingering cold
surface.

This chance is very low because of the timing of the arrival of
light rain is uncertain, most likely after sunrise. In addition,
surface temps will be warming into the mid 30s at same time. We will
include some minor wording in the Hazardous Weather Outlook.

East of this area of the Triad, anything that falls after sunrise is
expected to be rain as temperatures and dew points will be 33+ by
that point and are expected to quickly increase into the mid to
upper 30s before 900 AM.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 240 PM Sunday...

...Milder with a SW breeze as showers arrive Monday.

As the showers spread east across the Piedmont by mid-morning, the
surface temperatures will be above freezing and steadily head toward
the lower to mid 40s by early afternoon. The forecast 50kt SW low
level jet near H850 will allow surface winds to increase in all
areas, but the far NW where a stubborn in-situ CAD or wedge event is
expected. This wedge should finally erode by mid-afternoon in the
Triad, but that may be at the end of the showers and occur with the
clearing that is expected around that time. Highs in the Triad may
hold in the 40s, depending on when the cold front allows clearing
from the west late. This could allow temps to jump into the lower
50s before sunset. Elsewhere, a band of showers is expected to cross
central NC between late morning through the afternoon. SSW winds
will increase to 10-20 mph, with gusts to 25 mph in the Sandhills,
SE Piedmont, and Coastal Plain just prior to the arrival of the
showers. This WAA will allow highs to surge into the 60s in the SE
around FAY and GSB, with 50s in the Triangle. QPF on the order of
0.25 to 0.33 is expected with this event, thus nothing to create
significant runoff before it ends late afternoon.

Any lingering showers will exit the Coastal Plain during the early
evening, with skies clearing overnight. Winds become NW at 10-
15 mph, with lows of 30-40 NW to SE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 350 PM Sunday...

Surface high pressure and weak s/w ridging will move across the area
on Tuesday into Wednesday, with the approach of our next system from
the west Wednesday night into Thursday. The surface high will build
into the area from the Deep south, resulting in a warming trend
through midweek. This will result in high temps warming from the
lower to mid 60s on Tuesday, into the mid to upper 60s/near 70 for
Wednesday, possibly lingering into Thursday. Overnight lows during
this period are generally expected to be in the 30s and 40s.

Medium range models have generally trended drier for Thursday into
Thursday night over the past couples of days, as a cold front sinks
south/southeastward through the area. The front is forecast to stall
to the south of the area, as the southern stream becomes active and
allows for several disturbance to move across the area late week
into the weekend. Medium range models have varied quite a bit over
the last several days on the timing with the southern stream
disturbances, along with the availability of a continuous cold air
supply to the north. For now, medium range models are progressive
with the surface high to the north, with more of a in-situ damming
event possible Friday/Friday night. Will need to keep an eye on this
period, but the latest operational medium range guidance is now all
rain with these systems. Will keep high temps below normal for this
time frame.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 125 PM Sunday...

VFR conditions will continue through this evening, under high
pressure, with only a scattered high clouds expected. Lower clouds
arrive from the west after 09z, with a chance for MVFR cigs at
INT/GSO prior to 12z. VFR conditions will give way to IFR conditions
with showers in the KGSO and KINT areas 13z-19z, then RDU 17z-18z,
then eastward after 18z.

Looking beyond 18z Mon, lower clouds and sub-VFR conditions with
rain showers will continue to spread east through the afternoon
and early evening. Surface winds will increase from the SSW at
10-20kt at all sites between 12z and 16z, then shift to the NW
after the front passes between 00z and 03z/Tue. The risk of
LLWS will exist between 12z and 18z in the KGSO and KINT areas.

VFR conditions will return Mon evening, lasting through much of
Thu under high pressure. We may see a trend to possibly sub-VFR
late Thu ahead of the next front. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/Hartfield
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...Badgett/Hartfield
Hazardous weather outlook, Feb 21, 2:52 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
252 PM EST Sun Feb 21 2021

NCZ021-022-038-222000-
Forsyth-Guilford-Davidson-
252 PM EST Sun Feb 21 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a very slight chance of isolated slick spots between 600 AM
and 800 AM Monday morning over the rural areas of Davidson, Forsyth,
and northwest Guilford Counties.

Sprinkles of rain may fall over surface and road temperatures that
are still near freezing at that time. This could create a few icy
patches, even if there are only trace amounts of rain during this
time.

However, the temperatures will be rising rather quickly into the mid
30s by 800 AM and 900 AM eliminating any threat.

A warmer rain will fall by late morning as temperatures rise into
the 40s.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any evidence of ice, even if only
a trace early Monday morning.

NCZ007>011-023>028-039>043-073>078-083>086-088-089-222000-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
252 PM EST Sun Feb 21 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PWB

Nearby

Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.